Topic: Post-Chemo Effects

Hi everyone,

My mom just finished an 8 week regimen of Gemzar and Cisplatin. Wow--talk about a rough two months. Now we're trying to deal with the residual side effects. I know that chemo kills the cells that line your stomach first...and now she is having a hard time eating anything. I have to skip the formalities and come out with it...anything she eats causes diarrhea. The doctor prescribed Carafate and suggested that she avoid fruits and vegetables and eat "junk food". Something about how since junk food goes straight through the digestive system it spends less time irritating the stomach. Has anyone tried other medications to alleviate some of these post-chemo troubles? Unfortunately, the docs here offer few alternatives...

Thanks,
Abigail

Re: Post-Chemo Effects

When I was in the hospital the woman across from me had intestinal cancer and they had removed the majority of her bowel. She was told to eat marshmellows to help solidify things. You could also talk to your doctor about Psyllium husks--they might help. They are used to regulate the bowls and are used for both diarrhea and constipation -I am not sure how it can be used for both, but it is. Maybe someone has more information??

Kris

Cancer is a word, not a sentence.

36 year old patient with buckets of hope

Re: Post-Chemo Effects

Hi ara81,  A prescription of Loperamide.  Just one 2mg capsule after loose stool did the trick for me. Hope she gets some relief soon.
Jeff G.

Take it to the Limit,One More Time! (Eagles)

Re: Post-Chemo Effects

Thanks so much. She's already starting to feel better. Jeff, you wrote in an earlier post that it's just as important to anticipate all the side effects of these treatments...so right about that. The doctors never really seem to warn you about everything so this forum has been a Godsend to compare notes with those who really go through it.

Thanks again,
Abigail

5 (edited by JeffG Fri, 28 Sep 2007 09:55:50)

Re: Post-Chemo Effects

ara81--- Yes I read up on all the side effects and then I have the prescrptions for each filled and in the medicine cabinet. This is where advocating for your self comes in to play.  Some Doctors prefer to wait before prescribing particular side effect meds.  At the first little sign or hint that nausea or loose stool or pain, I take before it happens as the side effects and pain will cause not wanting to eat and in turn loose weight.  I also take colace stool softener a couple capsules every other day when I have had the need for a few extra pain pills as I know it will make the bowels sluggish again giving that full feeling and not wanting to eat. My Dad always had this saying when someone wasn't feeling that great "that it is all in your head".  Well to some extent I have to agree as I have taken clonazepam 2mg tablet at least once a day at bedtime and maybe  1 tablet during the day since day one, primarily for anxiety and proper rest/sleep.  I just feel those cells dividing and mutiplying to fast need to recieve some type of message from the brain at some point, so slowing down my brain signals a little bit maybe helps slow progression.  I could be out in left field on this but if it works for me so be it.  I mean if the world of professionals are still trying to figure everything out , my harmless idea that it helps me, why not.  I surely hope your Mom is feeling better now it's so blah to feel ucky all the time.
God bless you Both,
Jeff G.

Take it to the Limit,One More Time! (Eagles)